Images in haematology
Syndrome of inappropriate antidiuretic hormone secretion associated with primary cutaneous anaplastic large cell lymphoma
Version of Record online: 13 MAR 2012
© 2012 Blackwell Publishing Ltd
British Journal of Haematology
Volume 157, Issue 4, page 412, May 2012
How to Cite
Hirata, Y., Yokote, T., Nishiwaki, U., Tsuji, M. and Hanafusa, T. (2012), Syndrome of inappropriate antidiuretic hormone secretion associated with primary cutaneous anaplastic large cell lymphoma. British Journal of Haematology, 157: 412. doi: 10.1111/j.1365-2141.2012.09090.x
- Issue online: 18 APR 2012
- Version of Record online: 13 MAR 2012
A 40-year-old Japanese woman with a history of red, itchy skin since the age of 6 years was diagnosed with atopic dermatitis and treated with topical steroids. She presented with a 2-month history of systemic erythema and a right shoulder tumour, which was increasing in size and showed ulceration. The results of her blood analysis were as follows: white blood cell count 6·9 × 109/l (87·0% neutrophils and 7·0% lymphocytes), red blood cell count 4·09 × 1012/l, haemoglobin concentration 91 g/l, platelet count 331 × 109/l, Na 138 mmol/l, K 3·7 mmol/l, lactate dehydrogenase 298 iu/l and C-reactive protein 37·4 mg/l. Serology for human immunodeficiency virus and human T-cell lymphotrophic virus was negative. A biopsy of the shoulder lesion showed a dense, monomorphous infiltrate composed of large anaplastic cells (left). No epidermotropism or microabscesses were observed. More than 75% of the infiltrating cells were large CD30+ lymphoid cells; immunostaining showed CD30+, CD3−, CD8−, CD20− and anaplastic lymphoma kinase+. Monoclonal rearrangement of the TRB@ and TRG@ genes was identified. Computed tomography scans showed hepatosplenomegaly and lymphadenopathy of the left neck and axillary and inguinal regions. Bone marrow aspiration and biopsy were normal. These findings were consistent with primary cutaneous anaplastic large cell lymphoma, and the tumour was classified as stage T3bN3M0.
The patient received cyclophosphamide, doxorubicin, vincristine and prednisolone-like multi-agent chemotherapy. On the 10th day of chemotherapy, the serum sodium level had decreased to 129 mmol/l with a plasma osmolarity of 265 mOsm/kg per H2O, while her urine osmolarity was 678 mOsm/kg per H2O. The patient was euvolaemic and renal function tests were normal. The plasma antidiuretic hormone (ADH) concentration was 7·1 pg/ml (normal range, 1·3–4·1 pg/ml), with no evidence of thyroid, adrenal or anterior pituitary dysfunction. The patient was diagnosed with syndrome of inappropriate antidiuretic hormone (SIADH) and was treated intravenously with 1000 ml of 0·9% saline/day, along with restricted fluid intake. Her sodium levels increased to 138 mmol/l within 10 days of starting treatment. However, she later died due to disease progression.
Retrospective immunohistochemical analysis of lymphoma cells was positive for ADH protein (right). The onset of SIADH during treatment was attributed to tumour lysis.